Minnesota, 2021

Damaging Wind in Minnesota, June 11, 2021

June 11, 2021 · NWS FSD · 1 event in 1 county or zone

Severe storms which developed across western South Dakota during the evening of June 10 translated eastward through the overnight hours. An increasing low-level jet enhanced shear, with an environment strongly supportive of developing outflow pools with DCAPE of 1500-2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Severe storms which developed across western South Dakota during the evening of June 10 translated eastward through the overnight hours. An increasing low-level jet enhanced shear, with an environment strongly supportive of developing outflow pools with DCAPE of 1500-2000 J/kg. Storms congealed into a linear bowing structure through the late overnight and early morning hours, producing strong to damaging wind gusts as storms moved into southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 5:53 AM CST, 57 minutes earlier.

Area forecast discussion, Jun 11, 5:53 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
653 AM CDT Fri Jun 11 2021

.SHORT TERM...(Today through Saturday afternoon)
Issued at 352 AM CDT Fri Jun 11 2021

Line of strong to isolated severe storms currently over our far
western forecast area. This line still expected to advance east
through the morning, gradually weakening as it progresses into
less unstable air mass. Will continue to see potential for
isolated stronger gusts within the line, with greater threat
generally focused west of the I-29 corridor as low level shear
likewise weakens farther to the east.

Slowest of models hold some lingering trailing showers in our far
southeast counties into the early afternoon, with skies quickly
clearing behind the precip through the day. Much drier air mass
filters into the forecast area, along with cooler temperatures,
but given potential for deeper mixing in northwest post-frontal
flow, have still hedged toward the warmer side of guidance for
highs most areas. This generally yields highs in the 80s, or a
good 10-15F cooler than yesterday, though still at/above normal
for this time of year.

Lower humidity levels along with decreasing winds and clear skies
tonight should allow for a comfortable night with lows in the 50s,
possibly worthy of opening some windows for those able to do so!
Surface ridge axis moves across the forecast area on Saturday,
keeping skies clear and winds on the light side. Warmer low level
air does begin to nudge back into the area, so highs will favor
the higher end of the 80s.

.LONG TERM...(Saturday night through Thursday)
Issued at 352 AM CDT Fri Jun 11 2021

After a short but welcome reprieve, hot and dry will again become
the dominant theme of the upcoming week. Upper ridge builds once
again over the Rockies/western Plains through the first half of the
week, with ensemble mean 500mb height anomalies as much as 210-230m
above normal in southern Saskatchewan Monday-Tuesday. This position
of the ridge axis just to our west, placing us in a northwest flow
regime early next week, leaving the door open for weak ripples to
slide southeast across the region. Any of these weak waves could
trigger spotty rainfall chances, but low level flow pattern is not
conducive to deep moisture flowing north from the Gulf, so do not
foresee any substantial rains which could provide relief from our
expanding drought conditions through at least the next week.

As far as temperatures, heat begins to build back in by Sunday, with
850mb readings topping 20C. Weak back door "cool" front begins to
push southwest across the forecast area late Monday, with ensemble
mean 850mb temperature anomalies showing potential for near seasonal
air to approach our eastern counties on Tuesday. Some uncertainty in
how far west the cooler air advances, so there is potential that our
highs could be more widespread 80s if cooler solutions pan out. But
for now enough support to keep at least lower 90s across our western
and southern areas, with 80s more likely east of KBKX-KSPW line.

By Wednesday, stronger wave is projected to push into the Canadian
Rockies, suppressing the dominant ridge axis into the northern CONUS
as the wave continues east into the Canadian Prairies. The thermal
ridge likewise transitions to a more west-east orientation over our
forecast area Thursday, as a cold front trailing from the Canadian
wave pushes into the northern Plains. This should result in Thursday
being the warmest day of the week, followed by a more seasonable day
again Friday, but seeing typical timing differences among the models
at this range, with some ensemble members holding on to the warmer
air at least another 24 hours. Could see scattered showers/storms
with the front late next week, but again, timing uncertainty will
preclude adding pops in at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 648 AM CDT Fri Jun 11 2021

Line of strong thunderstorms near I-29 corridor at 12Z will
continue to move east this morning, exiting eastern portions of
the forecast area by 17Z-19Z. Wind gusts to 30-40kt, along with
brief IFR conditions will accompany the stronger storms along the
leading edge of the line, while a trailing area of rain/isolated
storms may contain occasional MVFR ceilings.

After the rain exits, expect VFR conditions with gusty northwest
winds decreasing through the afternoon, becoming light overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jun 11, 3:32 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
432 AM CDT Fri Jun 11 2021

SDZ038-039-050-052>055-057>061-063>065-068-120945-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
432 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

A line of thunderstorms will push east of the area early this
morning. After the storms exit, no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat will build back into the region through the weekend, with
afternoon temperatures and heat indices in the 90s returning from
Sunday through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ040-056-062-067-120945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Moody-Minnehaha-
432 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, east central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

An area of showers and thunderstorms will move across the region this
morning. Severe weather is not expected, but gusty winds are possible
as the storms move through.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat will build back into the region through the weekend, with
afternoon temperatures and heat indices in the 90s returning from
Sunday through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-014-SDZ066-069>071-120945-
Dixon-Dakota-Turner-Yankton-Clay-Union-
432 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for northeast Nebraska and
southeast South Dakota.

.DAY ONE...Today and tonight.

An area of showers and thunderstorms will move across the region this
morning. Isolated stronger wind gusts are possible with any storms
early this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat will build back into the region through the weekend, with
afternoon temperatures and heat indices in the 90s returning from
Sunday through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 11, 2:27 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 AM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     3 S CHAMBERLAIN         43.77N 99.32W
06/11/2021  M62 MPH          BRULE              SD   ASOS

&&

AK
Local storm report, Jun 11, 3:58 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 AM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     TSTM WND GST     3 N MITCHELL            43.77N 98.04W
06/11/2021  M62 MPH          DAVISON            SD   ASOS

&&

AK
Local storm report, Jun 11, 4:31 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 AM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND GST     5 S CANOVA              43.81N 97.49W
06/11/2021  M55 MPH          MCCOOK             SD   MESONET

            TIME ESTIMATED VIA RADAR.

&&

AK
Local storm report, Jun 11, 5:26 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 AM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     TSTM WND GST     2 NE YANKTON            42.92N 97.37W
06/11/2021  M56 MPH          YANKTON            SD   AWOS

&&

AK
Local storm report, Jun 11, 6:02 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 AM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND GST     6 E VERMILLION          42.77N 96.81W
06/11/2021  M70 MPH          CLAY               SD   PUBLIC

            MEASURED BY PERSONAL WEATHER STATION.

&&

JH

The radar

The Sioux Falls radar (KFSD), 77 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nobles

When
June 11, 6:50 AM CST to 6:51 AM CST
Where
Nobles County, 2.04 mi NE of Rushmore
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.640, -95.770

A road weather mesonet station (MN007) near Interstate 90 mile marker 35 northeast of Rushmore measured a thunderstorm wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966051.